Alert archive / Illinois / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 149, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 20, 1998, 6:52 PM CDT for Stephenson County, Illinois. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 1998, 6:52 PM CDT (23:52 UTC)
- Expired
- Jul 20, 1998, 7:50 PM CDT
- In force
- 58 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Stephenson County, IL
The radar
The Quad Cities radar (KDVN), 112 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.9 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1102 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 1216 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
588 WUUS1 KMLI 202354 RRA SVRMLI ILC177-210050- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 652 PM CDT MON JUL 20 1998 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... STEPHENSON COUNTY IN NORTH CENTRAL ILLINOIS * UNTIL 750 PM CDT * AT AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES NORTHWEST OF ORANGEVILLE OR 27 MILES NORTHWEST OF FREEPORT... MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MCCONNELL AROUND 700 PM WINDSLOW AROUND 700 PM ONECO AROUND 720 PM ORANGEVILLE AROUND 720 PM BUENA VISTA AROUND 720 PM DAMAGING WINDS OVER 55 MPH AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS BERG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:44 PM CDT, 5 hours 8 minutes earlier.
Area forecast discussion, Jul 20, 1:44 PM CDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 144 PM CDT MON JUL 20 1998 MAIN EMPHASIS DURING NEXT 24 HRS SHOULD BE EXTREME HEAT AND HUMIDITY. 18Z SURFACE ANALYSIS INDICATED WARM FRONT LIFTING NORTH AS UPPER LEVEL RIDGING AND ASSOCIATED HEAT DOME BUILD OVER THE REGION. HEAT WAVE SHOULD BE SHORT-LIVED WITH SHORTWAVE TROUGH OVER THE NORTHERN PLAINS HELPING TO SWING A COLD FRONT SOUTH OF THE REGION ON WEDNESDAY. PARALLEL MID-LEVEL FLOW COUPLED WITH CHANNELED VORTICITY SIGNATURE SUGGESTS FRONT TO BE SLOWER THAN CURRENT NGM FORECAST. SUGGEST HOLDING ONTO HEAT HEADLINES THROUGH TUESDAY. CID 76/00 DBQ 73/00 MLI 76/00 BRL 76/00 BERG
In the hours before
Special weather statement, Jul 20, 6:32 PM CDT, 20 minutes before
IAZ040>042-210035- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 632 PM CDT MON JUL 20 1998 ...SEVERE THUNDERSTORM WATCH 760 NO LONGER IN EFFECT... SEVERE THUNDERSTORM WATCH 760 IS NO LONGER IN EFFECT FOR NORTHEAST IOWA. COUNTIES IN THIS WATCH WERE BUCHANAN...DELAWARE...AND DUBUQUE. STAY TUNED TO NOAA WEATHER RADIO...CABLE TELEVISION...OR YOUR LOCAL RADIO OR TELEVISION STATION FOR THE LATEST WEATHER INFORMATION.
Special weather statement, Jul 20, 6:32 PM CDT, 20 minutes before
IAZ040>042-210035- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 632 PM CDT MON JUL 20 1998 ...SEVERE THUNDERSTORM WATCH 760 NO LONGER IN EFFECT... SEVERE THUNDERSTORM WATCH 760 IS NO LONGER IN EFFECT FOR NORTHEAST IOWA. COUNTIES IN THIS WATCH WERE BUCHANAN...DELAWARE...AND DUBUQUE. STAY TUNED TO NOAA WEATHER RADIO...CABLE TELEVISION...OR YOUR LOCAL RADIO OR TELEVISION STATION FOR THE LATEST WEATHER INFORMATION.
Nearby
Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.